Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 180, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 30, 2021, 2:01 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2021, 2:01 PM MST (21:01 UTC)
- Expired
- Sep 30, 2021, 2:30 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 42 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WUUS55 KFGZ 302101
SVRFGZ
AZC005-025-302130-
/O.NEW.KFGZ.SV.W.0180.210930T2101Z-210930T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
201 PM MST Thu Sep 30 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 230 PM MST.
* At 200 PM MST, a severe thunderstorm was located near Stoneman
Lake, or 13 miles southeast of Sedona, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stoneman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3479 11173 3486 11158 3467 11141 3458 11163
TIME...MOT...LOC 2100Z 318DEG 15KT 3476 11159
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MCT2 follow-up statements
582 WWUS55 KFGZ 302116 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 216 PM MST Thu Sep 30 2021 AZC005-025-302130- /O.CON.KFGZ.SV.W.0180.000000T0000Z-210930T2130Z/ Yavapai-Coconino- 216 PM MST Thu Sep 30 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR YAVAPAI AND COCONINO COUNTIES... At 216 PM MST, a severe thunderstorm was located near Stoneman Lake, or 18 miles southeast of Sedona, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Stoneman Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3476 11171 3483 11157 3467 11141 3458 11163 TIME...MOT...LOC 2116Z 318DEG 15KT 3471 11153 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MCT
546
WWUS55 KFGZ 302128
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
228 PM MST Thu Sep 30 2021
AZC005-025-302137-
/O.EXP.KFGZ.SV.W.0180.000000T0000Z-210930T2130Z/
Yavapai-Coconino-
228 PM MST Thu Sep 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 230 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3476 11171 3483 11157 3467 11141 3458 11163
TIME...MOT...LOC 2127Z 318DEG 15KT 3468 11149
$$
MCTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 1:42 PM MST, 19 minutes earlier.
Area forecast discussion, Sep 30, 1:42 PM MST, 19 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 142 PM MST Thu Sep 30 2021 .SYNOPSIS...Expect scattered to numerous showers and thunderstorms across north central and northeastern Arizona through this evening. Showers will taper off from west to east tonight with showers continuing in the Four Corners region through Friday. A warming and drying trend will begin Friday with seasonable fall weather this weekend. Unsettled and cooler weather may return early next week. && .DISCUSSION...Numerous rain showers continue across eastern Arizona this afternoon in response to upper level low pressure slowly moving from Utah into Arizona. The low will slowly move through Arizona tonight and into New Mexico on Friday. The most widespread rainfall will continue mainly over Apache county and gradually shift northward through the Four Corners tonight. Meanwhile, clearing further west has allowed some instability thunderstorms to develop as far west as Williams and the Mogollon Rim. Expect the convection to continue along and south of the Rim through early this evening before dissipating. Showers will continue mainly in the Four Corners region through Friday afternoon before coming to an end. Clearing across western/central Arizona tonight will allow temperatures to cool efficiently with a few cold spots around Flagstaff and the Grand Canyon dropping below freezing. Weak high pressure is forecast to build over the region from Friday through Monday of next week bringing dry and warmer weather through the weekend with scattered high level clouds. Another cut-off low from out over the Pacific is forecast to bring an increase in moisture and a return of rain chances early next week. The most likely time period is looking like Tuesday and Tuesday night. However, there are subtle differences in leading shortwave energy which could lead to shower chances as early as Monday. The latter part of next week looks to favor dry and mild weather, with perhaps an increase in wind speeds. && .AVIATION...For the 00Z package...SCT-NMRS -SHRA/TSRA and ISOLD +TSRA through 06Z-8Z. Stronger storms may produce brief IFR/MVFR conditions. Mainly VFR elsewhere. Sfc winds generally light. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms across northern Arizona through this evening. Dry and slightly warmer on Friday, except for isolated convective activity over Apache county. Winds light through the period. Dry and warmer on Saturday. Sunday through Tuesday...Dry and warm conditions Sunday. Warm weather continues Monday, although a slight chance of showers and thunderstorms returns to the district. Moisture and chances for showers and thunderstorms will increase on Tuesday. Light winds throughout. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 30, 1:53 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
153 PM MST Thu Sep 30 2021
AZZ008-015-016-037-038-302130-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
153 PM MST Thu Sep 30 2021
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties southeast of Sedona through 230 PM MST...
At 152 PM MST, Doppler radar was tracking a strong thunderstorm near
Stoneman Lake, or 9 miles southeast of Sedona, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stoneman Lake.
This includes Interstate 17 between mile markers 302 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 11176 3488 11160 3469 11143 3460 11165
TIME...MOT...LOC 2052Z 333DEG 14KT 3479 11164
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 5:19 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Sep 29, 5:39 PM MST | Special Weather Statement | FGZ | 51 min | |
| Sep 29, 5:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Sep 29, 6:58 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 29, 7:48 PM MST | Special Weather Statement | FGZ | 27 min | |
| Sep 29, 8:41 PM MST | Special Weather Statement | FGZ | 34 min | |
| Sep 30, 12:02 AM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 28 min |
| Sep 30, 1:53 PM MST | Special Weather Statement | FGZ | 37 min | |
| Sep 30, 3:23 PM MST | Special Weather Statement | FGZ | 22 min | |
| Sep 30, 4:01 PM MST | Special Weather Statement | FGZ | 29 min | |
| Sep 30, 4:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Sep 30, 4:52 PM MST | Special Weather Statement | FGZ | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.